Virginia, 2012

Hail and Damaging Wind in Virginia, May 22, 2012

May 22, 2012 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 1:44 PM EST, 51 minutes earlier.

Area forecast discussion, May 22, 1:44 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT TUE MAY 22 2012

.SYNOPSIS...
LOW PRESSURE AND UNSETTLED CONDITIONS WILL PERSIST ACROSS THE AREA
THROUGH MID WEEK. HIGH PRESSURE BUILDS INTO THE AREA LATE THIS WEEK
INTO THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT OVER THE LOWER OHIO VALLEY WILL PUSH INTO THE
APPALACHIANS AND WEAKEN TODAY. A WEAK AREA OF LOW PRESSURE WILL
CONTINUE OVER THE MID ATLANTIC STATES.

ABUNDANT MOISTURE AND AN UNSTABLE ATMOSPHERE WILL RESULT IN
ANOTHER SHOWERY AFTERNOON TODAY. THUNDERSTORMS WHICH WERE FAIRLY
ISOLATED AMONG THE SHOWERS ON MONDAY WILL BE A BIT MORE WIDESPREAD
TODAY. ONSHORE FLOW WILL STABILIZE FAR EASTERN AREAS AND KEPT
POPS LOWER OVER EXTREME SE VIRGINIA AND NE NORTH CAROLINA.

ANY TSTMS THAT DEVELOP MAY BE SLOW MOVING DUE TO WEAK STEERING
CURRENTS...SO A FEW TSTMS MAY PRODUCE HEAVY RAINFALL.

SKIES WILL BE PARTLY TO MOSTLY CLOUDY BUT WITH MORE SUNSHINE THAN
WAS PRESENT MONDAY...TEMPERATURES SHOULD BE A FEW DEGREES HIGHER.
LOOKING FOR HIGHS CLOSE TO 80 DEGREES EXCEPT MID TO UPPER 70S ON THE
EASTERN SHORE AND IN THE TIDEWATER AREA.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING...ENDING IN MOST AREAS AROUND MIDNIGHT. LOWS WILL BE SIMILAR
TO THE LAST FEW MORNINGS WITH READINGS BETWEEN 60 AND 65.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
AN UPPER LEVEL LOW THAT FORMS OVER THE OHIO AND TENNESSEE VALLEY
TODAY WILL MOVE EASTWARD INTO THE MID ATLANTIC STATES WEDNESDAY.
ALONG WITH IT...COOLER TEMPERATURES ALOFT AND MID LEVEL MOISTURE
WILL INCREASE OUR CHANCES FOR AFTERNOON CONVECTION. THE COLDER MID
LEVEL TEMPERATURES WILL RESULT IN AN ENHANCED POSSIBILITY OF GUSTY
WINDS AND ISOLATED LARGE HAIL WITH ANY THUNDERSTORMS THAT DEVELOP
DEEP CORES. HAVE LIKELY POPS CLOSER TO THE AFOREMENTIONED FRONT
FROM THE NORTHERN NECK TO SOUTH CENTRAL VIRGINIA AND ACROSS THE
PIEDMONT. AFTERNOON POPS WILL BE HELD AT 40 PERCENT NEAR THE COAST
AND INTO SE VIRGINIA AND NORTHEAST NORTH CAROLINA. HIGH
TEMPERATURES WEDNESDAY WILL BE SLIGHTLY COOLER OVER INTERIOR AREAS
DUE TO PCPN AND CLOUDINESS (UPPER 70S) AND SLIGHTLY WARMER IN
NORTHEAST NORTH CAROLINA (LOWER 80S) WHERE THERE WILL BE MORE
SUNSHINE AND LESS CHANCES FOR PCPN.

PCPN CHANCES SLOWLY WANE WEDNESDAY EVENING. LOW TEMPERATURES
THURSDAY MORNING WILL AGAIN RANGE FROM 60 TO 65.

UPPER LEVEL HIGH PRESSURE RIDGE WILL BEGIN TO BUILD OVER THE AREA
THURSDAY. THIS WILL RESULT IN LOWER POPS IN THE WEST AND HIGH
TEMPERATURES ACROSS THE AREA. HIGHS WILL BE FROM 80 TO 85 EXCEPT
UPPER 70S NEAR THE COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE LATEST NUMERICAL GUIDANCE IS SUGGESTING THAT THE PERSISTENT
UPPER LOW MAY LINGER INTO FRIDAY. HOWEVER...AT THIS POINT NOTHING
MORE THAT A SLIGHT CHANCE POP IS NECESSARY. AN UPPER HIGH THEN
BUILDS OVER THE OHIO VALLEY FOR THE MEMORIAL DAY WEEKEND. GIVEN
WHERE THE HIGH SETS UP IT IS POSSIBLE SOME CONVECTION COULD ROUND
THE TOP OF THE RIDGE AND APPROACH THE LOCAL AREA IN MID-LEVEL NNW
FLOW. THE LARGE MAJORITY OF THE TIME IS EXPECTED TO BE DRY AND THERE
IS BASICALLY NO SKILL IN FORECASTING MCS ACTIVITY IN THE MEDIUM
RANGE. TEMPERATURES SHOULD BE ABOVE SEASONAL AVERAGES WITH HIGHS IN
THE MID 80S TO NEAR 90 (SLIGHTLY COOLER ALONG THE COASTS WITH LIGHT
ONSHORE FLOW). LOW TEMPERATURES SHOULD GENERALLY BE IN THE 60S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AS OF 18Z
TUE. TAF SITES CAN EXPECT HEAVY RAIN...WINDS GUSTING TO 35KT AND
FREQUENT LIGHTNING DURING ANY STORM. EXPECT THE STORMS TO DIE DOWN
AFTER SUNSET DUE TO THE LOSS OF INSTABILITY. WITH THE ADDED
MOISTURE FROM ANY RAINFALL TO AN ALREADY MOIST
ENVIRONMENT...IFR/LIFR FOG MAY IMPACT TAF SITES WED MORNING. THE
FOG SHOULD CLEAR QUICKLY DUE TO A SW WIND THAT DEVELOPS. EXPECT
ANOTHER ROUND OF THUNDERSTORMS WED AFTERNOON.

A SLOW MOVING UPPER SYSTEM WILL RESULT IN CONTINUED UNSETTLED
WEATHER WED AFTERNOON AND THU...WITH THE POTENTIAL FOR FLIGHT
RESTRICTIONS IN PATCHY FOG EACH MORNING AND IN SCT CONVECTION EACH
AFTN. CLEARING FINALLY BUILDS IN FROM THE WEST FOR FRIDAY AND INTO
THE UPCOMING HOLIDAY WEEKEND.

&&

.MARINE...
LATEST SURFACE ANALYSIS REFLECTS RATHER LIGHT SFC WINDS AND A RATHER
NEBULOUS SURFACE PATTERN ACROSS THE LOCAL MARINE AREA. LIGHT
WINDS WILL BECOME S-SE WINDS ~10KT TODAY. AN AREA OF LOW PRESSURE
(NOT TS ALBERTO) JUST OFF THE NJ COAST WILL CONTINUE TO MOVE MOVE
NNE ON A TRAJECTORY TOWARD EASTERN NEW ENGLAND AND ATLANTIC CANADA
(NOVA SCOTIA) THROUGH TODAY, AS THE HEAVILY SHEARED, NOW TD ALBERTO
CONTINUES TO SLIDE NE AS IT WEAKENS WELL OFF THE NC COAST THROUGH
TODAY. WAVEWATCH SHOWS SWELL ASSOCIATED WITH THESE FEATURES
AFFECTING THE MARINE AREA TODAY THROUGH THIS EVENING WITH SEAS ON
THE ORDER OF 5-6 FT, GENERALLY OUT PAST 10-20NM. SCA FOR HAZARDOUS
SEAS HAS BEEN CONTINUED FOR ALL ATLANTIC COASTAL WATER ZONES AS
INHERITED, AND WILL RUN THROUGH LATE TUESDAY NIGHT. HOWEVER,
LATEST OBS CONTINUE TO SHOW HIGHER SEAS REMAINING ALONG AND EAST
OF AFOREMENTIONED LOW. LATEST LOCAL SWAN HAS PICKED UP ON THIS
IDEA AS WELL, WHICH BOLSTERS THE BELIEF THAT WAVEWATCH VALUES MAY
BE RUNNING SLIGHTLY TOO HIGH, ESPECIALLY NEARSHORE. IF CONTINUES
TO PAN OUT AS DEPICTED, SCA FLAGS COULD POTENTIALLY BE LOWERED AS
EARLY AS THIS AFTERNOON OR EARLY THIS EVENING, MAINLY FOR ATLANTIC
COASTAL ZONES SOUTH OF CAPE CHARLES LIGHT. FOR NOW, AS NOTED ABOVE
HAVE ERRED ON THE SAFE SIDE AND KEPT HEADLINES AS IS.
OTHERWISE...SLOW STEADY DOWNWARD TREND FOR SEAS WILL CONTINUE
THROUGH THURSDAY. UNSETTLED CONDITIONS AND LINGERING EASTERLY
SWELL IN THE WAKE OF TROPICAL SYSTEM ALBERTO WILL SLOW THIS TREND,
KEEPING SEAS IN 3-4FT RANGE WED. MORE PLEASANT BOATING CONDITIONS
EXPECTED FRIDAY THROUGH THE HOLIDAY WEEKEND, AS HIGH PRESSURE
BUILDS ALONG THE SOUTHEAST COAST THURSDAY/FRIDAY BEFORE SLIDING
OFFSHORE THIS WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     WEDNESDAY FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...LSA
NEAR TERM...MAS/LSA
SHORT TERM...LSA
LONG TERM...AJZ
AVIATION...MAM/DAP
MARINE...AJZ/MAM
Hazardous weather outlook, May 22, 3:51 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 AM EDT TUE MAY 22 2012

NCZ012>017-030>032-102-VAZ048-049-060>098-230900-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
451 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. SOME
THUNDERSTORMS IN THE AFTERNOON AND EVENING MAY PRODUCE GUSTY WINDS
...HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-230900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
451 AM EDT TUE MAY 22 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-230900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
451 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-230900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
451 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ALEXANDER

In the hours before

Special weather statement, May 22, 1:27 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT TUE MAY 22 2012

VAZ095>098-221930-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
227 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORM MOVING INTO THE TIDEWATER AREA...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCHLAND...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR CHURCHLAND AT 235 PM EDT...NORFOLK
NAS AT 255 PM EDT...GHENT AT 300 PM EDT...DOWNTOWN NORFOLK AT 305 PM
EDT...NORVIEW AT 310 PM EDT...NORFOLK INTERNATIONAL ARPT AT 325 PM
EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3657 7593 3657 7592 3659 7591 3658 7593
      3664 7597 3659 7598 3658 7594 3657 7655
      3691 7652 3693 7648 3693 7640 3695 7639
      3697 7626 3692 7611 3694 7600 3692 7597
      3679 7596 3656 7587

SCALORA
Special weather statement, May 22, 1:37 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
237 PM EDT TUE MAY 22 2012

NCZ014>017-VAZ096-097-221915-
CAMDEN NC-CHESAPEAKE VA-GATES NC-PASQUOTANK NC-SUFFOLK VA-WESTERN
CURRITUCK NC-
237 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORMS OVER NORTHERN CAMDEN AND PASQUOTANK COUNTIES
MOVING EAST...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT 11 MILES NORTHWEST OF SOUTH MILLS...OR
ABOUT 9 MILES NORTHEAST OF SUNBURY...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HORSESHOE AT 250 PM
EDT...SHARON...AND LILLY AT 310 PM EDT...PIERCEVILLE AT 315 PM EDT.

SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL ARE
EXPECTED IN THE PATH OF THESE STORMS. MOVE TO A SAFE AREA IF YOU ARE
IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. STAY INDOORS UNTIL THE STORMS HAVE
PASSED.

HEAVY RAINFALL WITH THESE STORMS CAN CAUSE PONDING OF WATER ON ROADS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3662 7615 3641 7612 3647 7653 3657 7653

JFOSTER
Special weather statement, May 22, 1:59 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
259 PM EDT TUE MAY 22 2012

NCZ014>017-032-222000-
CAMDEN NC-GATES NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
259 PM EDT TUE MAY 22 2012

...STRONG AREA OF THUNDERSTORMS OVER NORTHERN PASQUOTANK AND
PERQUIMANS MOVING EAST...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SOUTH MILLS TO BELVIDERE...OR FROM SOUTH
MILLS TO RYLAND...MOVING NORTHEAST AT 15 MPH. LOCATIONS THAT WILL BE
AFFECTED BY THIS LINE OF STRONG THUNDERSTORMS INCLUDE...
  BELVIDERE...
  WINFALL...
  SOUTH MILLS...
  CHAPANOKE...
  NIXONTON...

WIND GUSTS TO 50 MPH...HAIL...TORRENTIAL DOWNPOURS AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. VERY HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3646 7618 3615 7628 3624 7658 3647 7644

JFOSTER
Special weather statement, May 22, 2:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT TUE MAY 22 2012

VAZ088-089-221930-
SURRY VA-SUSSEX VA-
302 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORM MOVING THROUGH SURRY AND SUSSEX COUNTIES...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DENDRON...OR ABOUT 5 MILES NORTH OF
WAKEFIELD...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BOOTH FORK AT 310 PM EDT...DENDRON AT 315 PM EDT...ELLIS FORK AT
325 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3697 7705 3713 7703 3713 7685 3699 7686
      3696 7692 3696 7693

SCALORA
Special weather statement, May 22, 2:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT TUE MAY 22 2012

VAZ073-074-076-078-085-222015-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-RICHMOND VA-
312 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORM OVER KING AND QUEEN COUNTY MOVING EAST...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF JAMAICA...OR ABOUT OVER KING AND
QUEEN COURT HOUSE...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL BE
AFFECTED BY THESE STRONG THUNDERSTORMS INCLUDE...DRAGONVILLE...
VELMA... MASCOT...JAMAICA...CHURCH VIEW...NESTING...WARNER...SAMOS
AND REMLIK.

WIND GUSTS TO 50 MPH...VERY HEAVY RAINFALL...AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS ARE ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3779 7664 3760 7660 3764 7685 3773 7688

JFOSTER
Special weather statement, May 22, 2:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT TUE MAY 22 2012

NCZ015>017-VAZ097-098-222015-
CAMDEN NC-CHESAPEAKE VA-PASQUOTANK NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
318 PM EDT TUE MAY 22 2012

...STRONG THUNDERSTORM OVER NORTHERN CAMDEN AND PASQUOTANK MOVING
EAST...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS NEAR SOUTH MILLS...MOVING EAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL BE NEAR SHARON AND LILLY AT 325
PM EDT...AND TAR CORNER AT 330 PM EDT.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...HAIL..AND TORRENTIAL
DOWNPOURS ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS ARE ALSO POSSIBLE.

LAT...LON 3642 7642 3654 7643 3665 7609 3640 7601

JFOSTER

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Virginia Beach (C)

When
May 22, 2:35 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Powells Xrds
Reported by
Law Enforcement
Coordinates
36.830, -76.120

Funnel cloud was sighted by public.

Lightning, Virginia Beach (C)

When
May 22, 3:00 PM EST to 3:30 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.850, -75.980

Several house fires were reported throughout the city between 400 and 430 pm due to lightning strikes.

Hail, Cumberland

When
May 22, 7:35 PM EST
Where
Cumberland County, 1.49 mi NNE of Cumberland
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -78.240

Quarter size hail was reported.

Hail, Cumberland

When
May 22, 7:42 PM EST
Where
Cumberland County, 6.03 mi E of Cumberland
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -78.140

Quarter size hail was reported.

Thunderstorm Wind, Amelia

When
May 22, 7:49 PM EST
Where
Amelia County, 2.65 mi NE of Rodephil
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.400, -78.140

Large tree limbs were downed and tore into screened in porch.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385586, 385594, 385590, 385591, 385596.